Colorado, 2003

Hail and Damaging Wind in Colorado, April 28, 2003

April 28, 2003 · NWS BOU · 12 events in 4 counties and zones

11 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 28, 1:41 PM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 28, 1:41 PM MST, 3 hours 27 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT MON APR 28 2003

SHORT TERM DISCUSSION:  DENVER CYCLONE HAS DEVELOPED OVR URBAN
CORRIDOR WITH CONVERGENCE ZONE OVR THE SRN AND ERN SUBURUBS OF
DENVER METRO AREA.  THIS SHOULD ACT AS MAIN FOCUS FOR TSTM
DEVELOPMENT DURING THE NEXT 2-3 HOURS.  SFC BASED CAPES ARE AROUND
1500 J/KG WHICH ARE CENTERED OVR DENVER AREA.  CONVECTIVE TEMPS NEED
TO REACH 70 OR 71 DEGREES TO BREAK CAP WHICH SHOULD OCCR IN THE NEXT
HOUR OR TWO.  LATEST VWP SHOWS FAIRLY DECENT SHEAR PROFILE SO IF
STORMS DO DVLP A FEW COULD BECOME SVR WITH LARGE HAIL MAIN THREAT.
COULD SEE A BRIEF SPIN UP TORNADO ALONG DENVER CONVERGENCE ZONE
INITIALLY AS STORMS FIRST DVLP.  OVR THE NERN PLAINS AIRMASS MORE
STABLE SO NOT SURE HOW LONG ACTIVITY WL LAST THIS EVENING AS IT
MOVES EASTWARD BUT WL LEAVE SCT POPS IN FOR NOW.

ON TUE SW FLOW ALOFT WL CONT OVR AREA AS SFC LOW DVLPS OVR SERN CO.
12Z MESO-ETA SHOWED SOME TYPE OF DRY LINE DVLPG WITH BEST MSTR
CONVERGENCE EAST OF A FORT MORGAN TO LIMON LN.  MEANWHILE LATEST 18Z
MESO-ETA FLUSHES OUT ALL LOW LVL MSTR FM ALL OF NERN CO BY TUE AFTN
SO NOT SURE WHICH SOLUTION IS MORE ACCURATE.  STILL NOTHING ALOFT TO
ENHANCE TSTM DEVELOPMENT UNTIL LATE IN THE AFTN WHEN AREA OF MID LVL
QG ASCENT IS FCST TO MOVE INTO NRN CO.  FOR NOW WL CONT WITH
PREVIOUS FCST OF SCT POPS HOWEVER IF LOW LVL MSTR DOES GET FLUSHED
OUT THEN TSTMS CHCS WL BE MUCH LESS.  TEMPS ON TUE SHOULD BE WARMER
AS LOW LVL FLOW BECOMES MORE SLY AND 700 MB READINGS RISE A FEW
DEGREES WHICH SHOULD ALLOW FOR HIGHS IN THE 70S.  IN THE MTNS SHOULD
SEE SOME HI BASED TSTM ACTIVITY TUE AFTN AS WELL.  RPK

LONG TERM DISCUSSION: ON TUESDAY NIGHT...GRIDS ARE SHOWING FAIRLY
STRONG SOUTHWESTERLY JET LEVEL FLOW OVER THE FORECAST AREA.  BY
WEDNESDAY MORNING...AN UPPER TROUGH AXIS IS PROGGED TO PUSH INTO THE
FORECAST AREA.  THE DIV-G GRIDS SHOW SYNOPTIC SCALE ASCENT TUESDAY
NIGHT AND MOST OF WEDNESDAY.  BY LATER WEDNESDAY AFTERNOON...THE
TROUGH AXIS PUSHES THROUGH WITH DOWNWARD FORCING PROGGED OVER THE
FORECAST AREA WEDNESDAY NIGHT AND THURSDAY.  AT THE LOW LEVELS...THE
GRIDS SHOW A SURFACE CYCLONE DEVELOP OVER SOUTHEASTERN AND EAST
CENTRAL COLORADO BY EARLY TUESDAY EVENING.  BOUNDARY LAYER UPSLOPE
FLOW IS PROGGED OVER THE PLAINS MUCH OF TUESDAY NIGHT INTO WEDNESDAY
MORNING.  BY WEDNESDAY EVENING AND CONTINUING ON THURSDAY...WEAK
ZONAL FLOW ALOFT IS PROGGED OVER THE FORECAST AREA.  AT THE SURFACE
...A WEAK SURGE OF COOLER AIR AND UPSLOPE FLOW IS PROGGED INTO THE
PLAINS BY LATE MORNING.  CROSS SECTIONS ARE SHOWING QUITE A BIT OF
MOISTURE ACROSS MUCH OF THE FORECAST AREA FOR THE LATER FOUR
PERIODS.  CONCERNING LOW LEVEL MOISTURE FOR CONVECTION...THERE IS A
DECENT THETA-E AXIS PROGGED ACROSS THE NORTHERN PLAINS TUESDAY
EVENING...THEN AGAIN WEDNESDAY AFTERNOON.  NOT MUCH ON THURSDAY.
THE BEST CAPE IS PROGGED EARLY WEDNESDAY AFTERNOON OVER THE EASTERN
PLAINS.  FOR TEMPERATURES...THICKNESS GRIDS AND 700 MB PROGS SHOW A
GRADUAL MINOR COOL DOWN CONCERNING HIGHS BOTH WEDNESDAY AND THURSDAY.

FOR THE EXTENDED PERIOD...FRIDAY THROUGH MONDAY...THE MODELS SHOW AN
UPPER RIDGE AXIS TO PUSH ACROSS THE FORECAST AREA ON FRIDAY...WITH
SOUTHWESTERLY FLOW ALOFT ON SATURDAY.  BY LATE SUNDAY AND MONDAY AND
UPPER TROUGH/CLOSED LOW IS OVER THE FORECAST AREA.  THE MEDIUM RANGE
MODELS SHOW PLENTY OF MOISTURE AROUND SO WILL KEEP SOME POPS IN THE
FORECAST.    RJK

.DEN...NONE.
Hazardous weather outlook, Apr 28, 10:05 AM MST, 7 hours 3 minutes before
COZ030>051-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

DAYTIME HEATING COMBINED WITH AN INCREASE IN LOW LEVEL MOISTURE WILL
ALLOW FOR SOME THUNDERSTORMS TO DEVELOP BY MID TO LATE AFTERNOON IN
THE FOOTHILLS AND AREAS OF THE FRONT RANGE URBAN CORRIDOR.  OVER THE
FAR NORTHEAST PLAINS THE AIRMASS WILL BE TOO STABLE TO SUPPORT
THUNDERSTORM DEVELOPMENT THROUGH THE AFTERNOON HOURS.  A FEW STORMS
MAY BECOME SEVERE LATE THIS AFTERNOON WEST OF A LINE FROM FORT
MORGAN TO LIMON WITH THE MAIN THREAT BEING LARGE HAIL.  BY TONIGHT
THE STORMS WILL SPREAD INTO THE FAR NORTHEAST PLAINS AND A FEW
STORMS COULD BE SEVERE WITH ONCE AGAIN THE MAIN THREAT BEING LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHEAST COLORADO TUESDAY AFTERNOON AND CONTINUE INTO THE EVENING
AS AN UPPER LEVEL WEATHER SYSTEM MOVES OVER A MOIST AND UNSTABLE
AIRMASS.  SOME OF THE AFTERNOON AND EVENING THUNDERSTORMS MAY
PRODUCE SEVERE WEATHER THE FAR NORTHEAST PLAINS OF COLORADO.
PLAINS WITH THE PRIMARY THREAT COMING FROM LARGE HAIL AND DAMAGING
WINDS.  SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED OVER
THE COLORADO HIGH COUNTRY...BUT STORMS WILL NOT BE AS STRONG AS ON
THE PLAINS.

FOR WEDNESDAY THROUGH SUNDAY...A SLIGHT CHANCE OF AFTERNOON AND
EVENING SHOWERS OR THUNDERSTORMS WILL CONTINUE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.

RPK/RJK

The radar

The Denver radar (KFTG), 65 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morgan

When
April 28, 5:08 PM MST
Where
Morgan County, 1 mi E of Wiggins
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -104.050

Hail, Morgan

When
April 28, 5:12 PM MST
Where
Morgan County, Wiggins
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -104.067

Hail, Adams

When
April 28, 6:25 PM MST
Where
Adams County, 17 mi NE of Bennett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -104.200

Hail, Arapahoe

When
April 28, 7:15 PM MST
Where
Arapahoe County, Englewood
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -104.983

Hail, Arapahoe

When
April 28, 7:25 PM MST
Where
Arapahoe County, Greenwood Vlg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -104.933

Hail, Arapahoe

When
April 28, 7:29 PM MST
Where
Arapahoe County, Aurora Cherry Creek
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -104.800

Hail, Arapahoe

When
April 28, 7:40 PM MST
Where
Arapahoe County, (Apa)englwood Arapah
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -104.833

Hail, Arapahoe

When
April 28, 7:40 PM MST
Where
Arapahoe County, 2 mi E of (Apa)englwood Arapah
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -104.800

Hail, Adams

When
April 28, 8:00 PM MST
Where
Adams County, 34 mi NE of Bennett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.100, -103.983

Hail, Adams

When
April 28, 9:00 PM MST
Where
Adams County, 10 mi NE of Strasburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -104.167

Thunderstorm Wind, Adams

When
April 28, 9:00 PM MST
Where
Adams County, 10 mi NE of Strasburg
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.817, -104.167

Hail, Washington

When
April 28, 9:50 PM MST
Where
Washington County, Elba
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -103.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354535, 5354536, 5354537, 5354538, 5354539, 5354540, 5354541, 5354542, 5354543, 5354544, 5354545, 5354546.